Secondary Logo

Journal Logo

Intravenous Lipid Infusion in the Successful Resuscitation of Local Anesthetic-Induced Cardiovascular Collapse After Supraclavicular Brachial Plexus Block

Warren, Julio A., MD; Thoma, R Brian, MD; Georgescu, Alexandru, MD; Shah, Saurin J., MD

doi: 10.1213/01.ane.0000281434.80883.88
Case Report: Case Report
Free

We describe a case of successful resuscitation with an IV lipid infusion of local anesthetic-induced cardiovascular toxicity after supraclavicular brachial plexus block with mepivacaine and bupivacaine. Lipid therapy was initiated after 10 min of unsuccessful resuscitation and resulted in restoration of cardiovascular activity and hemodynamic stability. This case illustrates the utility of IV lipid therapy in the treatment of local anesthetic toxicity.

IMPLICATIONS: We report a case of successful resuscitation with intralipid infusion after cardiovascular collapse after supraclavicular block with ropivacaine and mepivacaine. This case demonstrates the utility of lipid rescue for presumed local anesthetic toxicity during prolonged resuscitative efforts.

From the Department of Anesthesiology, University of Alabama, School of Medicine, Birmingham, Alabama.

Accepted for publication June 18, 2007.

Address correspondence and reprint requests to Julio A. Warren, MD, Department of Anesthesiology, University of Alabama, School of Medicine, Birmingham, AL. Address e-mail to julio@uab.edu.

Rescue from bupivacaine-induced cardiovascular collapse with IV lipid therapy has been investigated in animal models.1–3 As a result, lipid therapy was proposed for treatment of such local anesthetic toxicity4–6 and was described in resuscitations of patients with bupivacaine and ropivacaine-induced asystole.7,8 We report the successful resuscitation of a patient with IV lipid infusion following cardiovascular collapse after supraclavicular brachial plexus block with mepivacaine and bupivacaine.

Back to Top | Article Outline

CASE REPORT

A 60-yr-old man, weighing 83 kg, presented for revision of left upper extremity basilic vein fistula. Pertinent history and physical examination were performed, and preoperative evaluations were reviewed (Fig. 1). Routine monitors (pulse oximetry, plethysmography, and noninvasive arterial blood pressure) were placed. His arterial blood pressure was 147/73 and heart rate was 63 bpm. He received 3 L/min of nasal cannula oxygen, and IV midazolam 6 mg was titrated to an appropriate level of anxiolysis. A single-injection supraclavicular brachial plexus block was performed in the preoperative holding area using a Braun Stimuplex® 2-inch, 22-gauge needle. Local anesthetic with 1:200,000 epinephrine (30 mL 1.5% mepivacaine with 3 mL 8.4% sodium bicarbonate, followed by 10 mL 0.5% bupivacaine, in separate 10-mL syringes) was administered over several minutes after frequent negative aspirations of blood (Fig. 2). Rather than making multiple needle passes to elicit nerve stimulation, the entire drug volume was deposited after contacting the first rib. Neither pain nor paresthesia was reported by the spontaneously breathing and easily arousable patient. Immediately postprocedure, the patient was continually monitored in the preoperative holding area; he followed commands appropriately, and his vital signs were stable.

Figure 1.

Figure 1.

Figure 2.

Figure 2.

Five minutes later, he began to exhibit labored respirations with bilateral breath sounds, followed by apnea and unresponsiveness. Pulselessness developed, and cardiopulmonary resuscitation (CPR) was initiated. His cardiac rhythm degenerated. He was given atropine 1 mg IV, epinephrine 1 mg IV increments (total 3 mg), vasopressin 40 U, 100 mL 8.4% sodium bicarbonate, and magnesium sulfate 6 g over 10 min, including 11 successive defibrillations (up to 360 J) with minimal brief periods of perfusing heart rhythms but no restoration of sustained cardiovascular activity. Liposyn III 20% IV fat emulsion (Hospira, Inc., Lake Forest, IL) was administered centrally via infusion without bolus (250 mL over 30 min) beginning 10 min after CPR was initiated. Repeated defibrillations during lipid infusion produced successively longer intervals of sustained cardiac rhythm until wide complex tachyarrhythmia developed. Arterial blood samples were drawn. The unbound bupivacaine level (NMS Labs, Willow Grove, PA) drawn 2 min after lipid infusion had begun was 0.49 μg/mL. IV lipid infusion and CPR (including 15 additional defibrillations) were continued. Hemodynamic stability was achieved, chest compressions were suspended, and spontaneous respiratory efforts were noted. He was transferred to the surgical intensive care unit where examination 2 h later revealed the desired peripheral nerve blockade in the left upper extremity as evidenced by sensory and motor deficits. Twelve-lead electrocardiography and serial cardiac enzymes did not suggest pulmonary embolism or myocardial infarction. He was discharged 3 days later.

Back to Top | Article Outline

DISCUSSION

Bupivacaine exhibits narrower safety margins than other local anesthetics at similar concentrations.9,10 Cardiac toxicity of bupivacaine has long been documented.11 Weinberg et al. demonstrated that IV lipids confer resistance to and enhance resuscitation of animals exposed to toxic bupivacaine doses.1–3 Various mechanisms of lipid rescue of bupivacaine-induced cardiac arrest have been proposed, including “lipid sink” and metabolic theories.1,2,12

Our delayed recovery, in contrast to a similar case report of lipid rescue,7 may be attributed to infusion (rather than bolus) delivery of lipids. Early symptoms of bupivacaine central nervous system toxicity are associated with unbound concentrations of 0.11 μg/mL.13 Although the bupivacaine level was markedly lower than established cardiotoxic bupivacaine concentrations, collection of peripheral arterial blood with poor circulation (rather than central) or timing of collection (after lipids had begun infusing) could explain this difference. No mepivacaine level was drawn during the resuscitation. Thus, we cannot exclude the possible synergistic contribution of mepivacaine to this cardiac event. In summary, we report the first use of Liposyn III 20% IV fat emulsion in successful human resuscitation of local anesthetic-induced cardiovascular collapse. The use of 20% Intralipid (Baxter Pharmaceuticals) has been described.7,8 Regardless of branded preparation, we agree with Weinberg14 that 20% lipid emulsion should be available in perioperative areas, obstetric units, and any sites where local anesthetics are administered. Lipid rescue for presumed local anesthetic toxicity should be considered during resuscitative efforts in prolonged CPR refractory to standard Advanced Cardiac Life Support protocols.

Back to Top | Article Outline

REFERENCES

1. Weinberg GL, VadeBoncouer T, Ramaraju GA, Garcia-Amaro MF, Cwik MJ. Pretreatment or resuscitation with a lipid infusion shifts the dose–response to bupivacaine-induced asystole in rats. Anesthesiology 1998;88:1071–5
2. Weinberg GL, Ripper R, Murphy P, Edelman LB, Hoffman W, Strichartz G, Feinstein DL. Lipid infusion accelerates removal of bupivacaine and recovery from bupivacaine toxicity in the isolated rat heart. Reg Anesth Pain Med 2006;31:296–303
3. Weinberg G, Ripper R, Feinstein DL, Hoffman W. Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity. Reg Anesth Pain Med 2003;28:198–202
4. Groban L, Butterworth J. Lipid reversal of bupivacaine toxicity: has the silver bullet been identified? Reg Anesth Pain Med 2003;28:167–9
5. Picard J, Meek T. Lipid emulsion to treat overdose of local anaesthetic: the gift of the glob. Anaesthesia 2006;61:107–9
6. Weinberg G. Lipid rescue resuscitation from local anaesthetic cardiac toxicity. Toxicol Rev 2006;25:139–45
7. Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB. Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006;105:217–18
8. Litz RJ, Popp M, Stehr SN, Koch T. Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia 2006;61:800–1
9. Groban L, Deal DD, Vernon JC, James RL, Butterworth J. Cardiac resuscitation after incremental overdosage with lidocaine, bupivacaine, levobupivacaine, and ropivacaine in anesthetized dogs. Anesth Analg 2001;92:37–43
10. Borgeat A, Ekatodramis G, Blumenthal S. Interscalene brachial plexus anesthesia with ropivacaine 5 mg/mL and bupivacaine 5 mg/mL: effects on electrocardiogram. Reg Anesth Pain Med 2004;29:557–63
11. Albright GA. Cardiac arrest following regional anesthesia with etidocaine or bupivacaine. Anesthesiology 1979;51:285–7
12. Weinberg GL, Palmer JW, VadeBoncouer TR, Zuechner MB, Edelman G, Hoppel CL. Bupivacaine inhibits acylcarnitine exchange in cardiac mitochondria. Anesthesiology 2000;92: 523–8
13. Knudsen K, Beckman Suurkula M, Blomberg S, Sjovall J, Edvardsson N. Central nervous and cardiovascular effects of IV infusions of ropivacaine, bupivacaine and placebo in volunteers. Br J Anaesth 1997;78:507–14
14. Weinberg G. Lipid infusion resuscitation for local anesthetic toxicity: proof of clinical efficacy. Anesthesiology 2006;105:7–8
© 2008 International Anesthesia Research Society